Alert archive / Michigan / Flood Watches in 2017

Flood Watch 9, NWS Detroit, MI

October 23, 2017Bay County, Midland County, Michigan

NWS Detroit, MI issued this flood watch at Oct 23, 2017, 3:20 AM EDT for Bay County, Midland County, Michigan. It took effect at Oct 23, 2017, 4:00 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2017, 3:20 AM EDT (07:20 UTC)
In effect from
Oct 23, 2017, 4:00 PM EDT
Expired
Oct 24, 2017, 3:18 AM EDT
In force
11 hr
Issued by
NWS Detroit, MI
Flood severity
None

Counties Bay County, MI, Midland County, MI

The radar

The Detroit radar (KDTX), 123 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 7.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2017-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2017-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flood watch went out at Oct 23, 3:16 AM EDT, 4 minutes earlier.

Area forecast discussion, Oct 23, 3:16 AM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
316 AM EDT Mon Oct 23 2017

.DISCUSSION...

Very moist airmass for late October standards has entered lower
Michigan, as the 00z APX sounding indicated an 850 mb dew pt of 12
C, with 4 C at 700 MB, both record values for this date, per SPC
sounding climatology page. The issue is frontal boundary/moisture
axis has pretty much exhausted its eastward progress, as upper level
energy/trough tracking through the Northern Plains is backing the
flow over the Western Great Lakes this morning.

Meanwhile, strong southern upper wave over the central Mississippi
River Valley now tracking off to the northeast, as the upper level
PV linkage is underway. Merging of 500 mb height falls occuring over
the Central Great Lakes late today into Tonight, with greatest max 6
HR fall center looking to track through Lake Huron late tonight.
Cyclogensis/rapid deepening of the surface low will occur as it
arches northwest toward the Straights-Beaver Island late tonight. 12z
Euro ensembles were still indicating close to a 8 MB spread at 12z
Tuesday in that region. However, the 00z NAM/regional GEM have come
in pretty good agreement with the operational 00z Euro, deepening the
low toward 980 MB. With the 850 MB low/circulation tracking west of
southeast Michigan, heavy rain axis will be situated over western
Lower Michigan (supported by latest HRRR and RAP) as the impressive
negative tilted trough/trowel lifts north within the high
end/moisture rich environment. The progressive nature of the system
lifting north should help keep rainfall amounts in check on this side
of the state as well, as main window for heavy rain will be late
today through this evening. With just about everybody in southeast
Michigan expected to see total rainfall amounts under 2 inches, and
probably even at or below 1 inch, just minor flooding/standing water
concerns. The exception looks to be northern Bay/Midland counties,
where 2-3 inches still looks possible. However, with 6 hr flood
guidance in the Tri-Cities region near 3 inches, probably only
looking at low end flooding if anything. None-the-less, will issue
flood watch in case amounts reach and exceed 3 inches.

Active lake enhanced showers Tuesday-Wednesday across the
region as the large scale upper level trough/circulation remains in
place, with good low level cyclonic flow and 850 MB temps dropping
below zero. Lake Michigan water temperatures still mostly at or above
60 degrees. Steep low level lapse rates and marginally unstable
environment during Tuesday, as showalter index drops to around zero.
Mid levels are dry, but lapse rates are very steep, 7.5 C/KM from
700-500 MB. Graupel is possible with low freezing levels, with an
isolated thunderstorm not totally out of the question as well. One
more shot of cold air to arrive for Wednesday as jet streak/upper
wave slides southeast through the Central Great Lakes, with 850 mb
temps falling to -3 C. Westerly flow off Lake Michigan should be
sufficient for continued shower activity, with graupel likely.

Short lived upper level ridge to build in for Thursday, as another
large upper level trough/low encompasses the Great Lakes Region over
the Weekend, and not out of the question to see first few snowflakes
in the air if the -6 C at 850 MB (per EURO and GFS) materializes.

&&

.MARINE...

Model trends have come into better agreement on the track and
strengthening of low pressure forecast to lift into Lower Michigan
later today. The surface low is now expected to rapidly deepening as
it lifts across Lower Mi tonight and into the straits region by
early Tuesday morning. The result will be an increase in the winds
on Lake Huron to gale force tonight. The surface low is forecast to
weaken over the region on Tuesday. However, an influx of cold air
wrapping around the low will increase the instability over the lakes
and support continued gale force winds through the day Tuesday.
Probabilities of wind gusts to 35 knot gales on Lake Huron are now
high, while probabilities of high end gales to 45 knots over the open
waters of Lake Huron have increased to roughly 30 percent. Winds and
waves will undergo a gradual weakening Tuesday night into Wednesday
with further weakening of the low pressure system.

&&

.HYDROLOGY...

Model solutions have had a noted trend toward farther north and west
with the axis of heaviest rainfall today and tonight. In fact, the
highest rainfall totals are now expected to fall northwest of the
Saginaw Valley, with most of Southeast Michigan likely seeing total
QPF of an inch or less. Rainfall amounts in excess of an inch are
still possible in Midland and Bay Counties. There will be some
concern for river levels on the Tittabawassee River in Midland
County as some of the highest rainfall amounts are now forecast
across its headwaters in central Michigan.

&&

.PREV DISCUSSION...
Issued at 1251 AM EDT Mon Oct 23 2017

AVIATION...

A cold front is slowly approaching the Saginaw Valley early this
morning. The forward progress will stall around MBS around daybreak
and will linger until a deepening low pressure moves north across
Southern Lower Michigan Monday evening. Winds will back to the
southeast as this low approaches and increase in speed after sunset.
As the low approaches, deeper moisture will wash across the region.
Lower clouds will emerge through the morning hours across the north
and midday across the south. Scattered showers are possible during
the morning at MBS and FNT, while the Detroit terminals should
remain dry. Widespread rainfall and low ceilings (IFR for the most
part) should break out in the mid afternoon hours and continue into
the evening. The cold front will begin to clear the terminal sites
after midnight Monday night.

For DTW...scattered clouds at or below 5kft will wash in after
midnight. Lower ceilings are expected to develop during the midday
hours and lower quickly during the mid to late afternoon as rain
breaks out across the area. A quick period of moderate
southeasterlies are possible after sunset.

//DTW THRESHOLD PROBABILITIES...

* Low for cig aob 5kft prior to 14z. High after 17z.
* Low for thunderstorms.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch from this afternoon through Tuesday morning for MIZ047-
     048.

Lake Huron...Gale Warning from 8 PM this evening to 8 AM EDT Wednesday for
     LHZ362-363-462>464.

     Gale Warning from 8 PM this evening to 8 PM EDT Tuesday for
     LHZ441>443.

     Gale Warning from 1 AM to 4 PM EDT Tuesday for LHZ361.

     Gale Warning from 2 AM to 10 PM EDT Tuesday for LHZ421-422.

Lake St Clair...Small Craft Advisory from 6 PM this evening to 4 PM EDT Wednesday
     for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory from 4 PM this afternoon to 4 PM EDT Wednesday
     for LEZ444.

&&

DISCUSSION...SF
MARINE.......SC
HYDROLOGY....SC
AVIATION.....MANN

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Oct 22, 3:40 PM EDT, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
340 PM EDT Sun Oct 22 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-231945-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
340 PM EDT Sun Oct 22 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread rainfall will lift across the region Monday and Monday
night. Rainfall amounts between one and two inches are expected, with
the potential for amounts in excess of two inches in some locations.
Highest rainfall amounts are more likely northwest of a Howell to
Bad Axe line. It will be across these locations where some localized
flooding of urbanized, low lying, poor drainage areas will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-231945-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
340 PM EDT Sun Oct 22 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A strengthening low pressure system tracking across the region will
bring the potential for some increase in winds Monday night and
Tuesday. This may provide a window for gales to develop during this
time. However, some uncertainty yet in the track and strength of
this system maintains lower confidence on this potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 3:49 AM EDTGale WatchDTX12 hr
Oct 23, 3:49 AM EDTGale WarningDTX52 hr
Oct 23, 3:49 AM EDTSmall Craft AdvisoryDTX24 hr

Nearby

Flood Watches in Michigan, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.